Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 89, NWS Sioux Falls, SD

June 25, 2020Lake County, Miner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 25, 2020, 6:30 PM CDT for Lake County, Miner County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2020, 6:30 PM CDT (23:30 UTC)
Expired
Jun 25, 2020, 7:00 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Lake County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 67 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1948 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

607 
WUUS53 KFSD 252330
SVRFSD
SDC079-097-260015-
/O.NEW.KFSD.SV.W.0089.200625T2330Z-200626T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
630 PM CDT Thu Jun 25 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Lake County in east central South Dakota...
  Eastern Miner County in east central South Dakota...

* Until 715 PM CDT.

* At 630 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles north of Howard to Winfred to 7 miles
  southwest of Orland, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Orland around 640 PM CDT.
  Lake Herman State Park around 645 PM CDT.
  Madison and Ramona around 650 PM CDT.
  Wentworth around 700 PM CDT.
  Chester around 705 PM CDT.
  Nunda around 710 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4419 9689 4385 9689 4385 9749 4401 9746
      4419 9756 4420 9738
TIME...MOT...LOC 2330Z 268DEG 32KT 4415 9749 4401 9735 4385 9733 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

VandenBoogart
2 follow-up statements
972 
WWUS53 KFSD 252350
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
650 PM CDT Thu Jun 25 2020

SDC097-252359-
/O.CAN.KFSD.SV.W.0089.000000T0000Z-200626T0015Z/
Miner SD-
650 PM CDT Thu Jun 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MINER COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central South Dakota.

LAT...LON 4419 9689 4385 9689 4385 9735 4401 9735
      4419 9737 4420 9727
TIME...MOT...LOC 2349Z 268DEG 32KT 4416 9726 4402 9712 4386 9710 

$$

SDC079-260015-
/O.CON.KFSD.SV.W.0089.000000T0000Z-200626T0015Z/
Lake SD-
650 PM CDT Thu Jun 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR LAKE COUNTY...

At 649 PM CDT, severe thunderstorms were located along a line
extending from near Ramona to Madison to near Orland, moving east at
35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Wentworth and Chester around 705 PM CDT.
  Nunda around 710 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4419 9689 4385 9689 4385 9735 4401 9735
      4419 9737 4420 9727
TIME...MOT...LOC 2349Z 268DEG 32KT 4416 9726 4402 9712 4386 9710 

HAIL...0.88IN
WIND...60MPH
 
$$

VandenBoogart
288 
WWUS53 KFSD 260000
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
700 PM CDT Thu Jun 25 2020

SDC079-260010-
/O.CAN.KFSD.SV.W.0089.000000T0000Z-200626T0015Z/
Lake SD-
700 PM CDT Thu Jun 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR LAKE COUNTY IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds 
to 50 mph are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central South Dakota.

LAT...LON 4419 9689 4385 9689 4385 9735 4401 9735
      4419 9737 4420 9727
TIME...MOT...LOC 2358Z 268DEG 32KT 4417 9704 4403 9690 4387 9688 

$$

VandenBoogart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:24 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 25, 2:24 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
224 PM CDT Thu Jun 25 2020

.SHORT TERM...(This Evening through Friday)
Issued at 222 PM CDT Thu Jun 25 2020

Focus this evening is on convective/severe weather potential.  MCV
across western North Dakota and western Nebraska are expected to
shift east and interact with unstable environment.  Subtle warm
front positioned in the vicinity of I-90. Modest warm air advection
south of the boundary is expected to eventually lead to convective
development. Based on CAMs, convective initiation appears to be in
the 20-21Z time frame. With 2000-3500 J/kg of ML CAPE, expect more
than ample instability west of I-29 tonight. While there are veering
wind shear profiles ahead of this wave, 0-6 km bulk shear is only 25-
30 knots, making it a bit difficult for widespread organization
though the event. With that said, storms may exhibit supercell
characteristics at times, especially early in the event. Along and
west of the James, CAPE in the -10 to -30 C exceeds 500 J/kg leading
to potentially large hail, especially if we can develop mid level
rotation.  Other big concern is straight line winds.  With downdraft
CAPE of 1000-1300 J/kg in part due to the dry air in the mid levels,
expect wind to also be a threat and become the primary threat east
of the James until storms run out of instability near the I-29
corridor.

Potential for storms continues into Friday as slow moving cold front
moves through the area.  Severe threat decreases after 06Z Friday
with limited instability.  Could see additional showers and
thunderstorms through the day on Friday, with the greatest chances
across northwest Iowa along and ahead of the cold front.

.LONG TERM...(Friday Night through Thursday)
Issued at 222 PM CDT Thu Jun 25 2020

Front is expected to work east into central Iowa through the
afternoon hours leading to clearing skies and light winds Friday
night. With drier air around the region, lows should fall into the
lower 60s.

850 HPA temperatures only briefly cool behind the front and warm by
mid day Saturday into the mid and upper teens.  Additional warming is
expected into the Sunday into early next week as low pressure over
Saskatchewan lifts northeast and the plains remain in the warm
sector with southerly flow continuing to draw warmer air into the
region. The warmest day appears to be on Monday as 850 hpa
temperatures warm into the 22-24 C range.  Biggest question is how
much high cloud cover will impact temperatures.  On Tuesday, low
level flow turns more easterly, and the potential for stratus
increases, especially across northwest Iowa into southwest
Minnesota.

Convective chances increase mid to late week next week as upper
trough along the west coast lifts into the central and Northern
Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1225 PM CDT Thu Jun 25 2020

VFR conditions expected prior to storms tonight. Have narrowed
convective potential through the evening hours. Could see
additional storms, especially along and east of I-29 but timing
is ill defined at this point so left mention out.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...BT
Hazardous weather outlook, Jun 25, 2:26 PM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
226 PM CDT Thu Jun 25 2020

SDZ038>040-050-052>055-057>061-063>065-068-261000-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
226 PM CDT Thu Jun 25 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop later this afternoon across
central South Dakota and move eastward into the evening. Some of
these storms may be severe with large hail up to 2 inches in diameter
and damaging wind gusts to 70 mph possible. While the chances are
low, an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed after 5 pm today.

IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-SDZ056-062-066-067-
069>071-261000-
Lyon-Sioux-Lincoln-Murray-Nobles-Pipestone-Rock-Dixon-Moody-
Minnehaha-Turner-Yankton-Clay-Union-
226 PM CDT Thu Jun 25 2020

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska, east central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop across central South Dakota
later this afternoon and move toward the I-29 corridor by mid to late
evening. Some of these storms may be strong to severe with large hail
to the size of quarters and wind gusts to around 60 mph possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 9 pm this evening.

IAZ002-003-013-014-020>022-031-032-MNZ081-090-NEZ014-261000-
Osceola-Dickinson-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Cottonwood-Jackson-Dakota-
226 PM CDT Thu Jun 25 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota and northeast Nebraska.

.DAY ONE...Today and tonight.

Thunderstorms will move in from the west late this evening into the
overnight hours. While storms are expected to be decreasing in
intensity by this time, a stronger storm or two is possible with wind
gusts to around 60 mph and small hail possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms may be possible on Friday depending on the
timing of a frontal passage. The severe weather risk currently
appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 25, 5:14 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             15 WNW PLATTE           43.47N 99.13W
06/25/2020  E0.70 INCH       CHARLES MIX        SD   PUBLIC

&&

APT
Local storm report, Jun 25, 5:43 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
543 PM CDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             6 N KIMBALL             43.83N 98.98W
06/25/2020  E1.00 INCH       BRULE              SD   PUBLIC

            HEAVY RAINFALL, HAIL TO THE SIZE OF
            QUARTERS, WITH WINDS GUSTING TO 30 MPH.

&&

APT
Local storm report, Jun 25, 5:46 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     3 N MITCHELL            43.77N 98.04W
06/25/2020  M66 MPH          DAVISON            SD   ASOS

&&

APT
Local storm report, Jun 25, 5:57 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND GST     3 N MITCHELL            43.77N 98.04W
06/25/2020  M59 MPH          DAVISON            SD   ASOS

&&

APT
Local storm report, Jun 25, 6:04 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
604 PM CDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             11 N WHITE LAKE         43.89N 98.70W
06/25/2020  M1.00 INCH       AURORA             SD   TRAINED SPOTTER

            JUST A COUPLE HAIL STONES.

&&

APT
Local storm report, Jun 25, 6:10 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
610 PM CDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     4 ENE ALEXANDRIA        43.67N 97.71W
06/25/2020  M66 MPH          HANSON             SD   MESONET

            MESONET STATION 213 SD RWIS ALEXANDRIA.

&&

APT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:50 PM CDTSevere Thunderstorm WarningFSDBrule40 min
Jun 25, 4:01 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix44 min
Jun 25, 4:23 PM CDTSevere Thunderstorm WarningFSDBrule24 min
Jun 25, 4:42 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix28 min
Jun 25, 4:45 PM CDTSevere Thunderstorm WarningFSDAurora, Jerauld30 min
Jun 25, 5:42 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, McCook, Miner, Sanborn48 min
Jun 25, 6:01 PM CDTSevere Thunderstorm WarningFSDHanson, McCook44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.